Alert archive / Wisconsin / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

August 24, 2018Dunn County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Aug 24, 2018, 6:49 PM CDT for Dunn County, Wisconsin. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2018, 6:49 PM CDT (23:49 UTC)
Expired
Aug 24, 2018, 8:45 PM CDT
In force
116 min
Issued by
NWS Twin Cities, MN

County Dunn County, WI

The radar

The Minneapolis radar (KMPX), 120 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

106 
WWUS83 KMPX 242349
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
649 PM CDT FRI AUG 24 2018
 
WIZ024>026-250145-
Pierce-Dunn-Pepin-
649 PM CDT FRI AUG 24 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Pierce...Dunn...Pepin...

At 649 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over Menomonie.

LOCATIONS IMPACTED INCLUDE...
Menomonie, Durand, Colfax, Boyceville, Pepin, Elmwood, Eau Galle,
Plum City, Knapp, Wheeler, Ridgeland and Stockholm.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4487 9172 4459 9186 4459 9202 4442 9208
      4443 9220 4450 9231 4469 9226 4477 9227
      4486 9219 4486 9214 4494 9214 4508 9209
      4521 9198 4521 9167
TIME...MOT...LOC 2349Z 267DEG 0KT 4474 9200 
$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 24, 6:33 PM CDT, 16 minutes earlier.

Area forecast discussion, Aug 24, 6:33 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
633 PM CDT Fri Aug 24 2018

.UPDATE...
Issued at 633 PM CDT Fri Aug 24 2018

Updated to include 00Z aviation discussion below.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 248 PM CDT Fri Aug 24 2018

Scattered thunderstorms are developing across western MN near the
upper low. The system will continue progressing eastward tonight,
spreading the showers and thunderstorms eastward through mid
evening. The atmosphere just ahead of the upper low has become
moderately unstable with MLCAPE values around 2000J/kg, but
effective shear is quite weak and confined to along the Iowa
border. This should keep thunderstorm activity largely weak, but a
few cells could briefly reach severe limits with a hail threat.
The loss of daytime instability will allow for a gradual weakening
after early-mid evening.

Winds will become light and skies will clear some following the
passage of the upper low center. This will allow widespread dense
fog to form over much of the region overnight. Models are quite
pessimistic with visibilities and will probably need a Dense Fog
Advisory into Saturday morning.

Fog will burn off and stratus will gradually lift late Saturday
morning with skies breaking up by early afternoon. Temperatures
should respond quickly rising into the mid 80s in most locations
for highs.

.LONG TERM...(Saturday night through Friday)
Issued at 248 PM CDT Fri Aug 24 2018

Strong to severe thunderstorms are possible Sunday and through
Tuesday morning. A few tornadoes, large hail, and damaging wind
are possible, along with heavy rain. Cooler weather will settle in
for Tuesday, and Wednesday as high pressure builds across the
region, but southerly winds will return Wednesday night with rain
chances increasing from west to east through Thursday. Looking
ahead, active weather could continue into next weekend as well.

A fairly persistent southwest jet will be in place across the Upper
Midwest for most of next week. There is a subtropical component and
a poler component to this jet. This will create deep layer wind
shear that is favorable for organized thunderstorms, including
supercells. Meanwhile at the surface, southerly flow with bring
dewpoints in the lower 70s by early next week. Couple this with an
elevated mixed layer originating from the Central Rockies, and the
ingredients are in place for the development of 2000-4000 J/kg of
MLCAPE together with deep layer shear of 40-50 kts. This should
support multiple rounds of strong to severe thunderstorms next week.
This set up is pretty consistent among the various forecast model
runs, so confidence is increasing in active weather across parts
of Minnesota and Wisconsin.

There is still uncertainty in the details, such as where the CAPE
gradient will set up, and what types of boundaries will be in place,
as well as the timing of the shortwaves within the aforementioned
southwest flow, but the bottom line is the potential is there for
severe weather Sunday through early Tuesday, and again later in the
week. High temperatures will depend heavily on cloud cover and
convection, so continued with a blended model approach.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 633 PM CDT Fri Aug 24 2018

A challenging forecast period ahead with convection and IFR issues
for the first have or more of the forecast. Ongoing convection
should push east with the upper shortwave and fading instability
this evening. However, after a brief bit of VFR in its wake things
should fill in with stratus and fog across the area, which looks
like it will linger into mid-morning on Saturday for most
locations. Stuck close to the previous forecast in terms of the
arrival and departure of the worst conditions, but will likely
need to make adjustments as things develop tonight.

KMSP...Main uncertainties are with the ceilings and visibilities
this evening in the wake of the precipitation then how quickly the
IFR conditions that will develop tonight dissipate on Saturday.
Tried to be somewhat optimistic for the evening, but may need to
adjust if fog and/or ceilings develop more quickly than expected
and/or if new convection works into the area.

/OUTLOOK FOR KMSP/
Saturday overnight...VFR. Southeast wind less than 10 kt.
Sunday and Sunday night...MVFR possible with a chance of showers
and thunderstorms. South wind 10 to 20 kt.
Monday...MVFR possible with a chance of showers and
thunderstorms. Southwest wind 10 to 20 kt. Tuesday.
Monday night...VFR. Southwest wind 10 to 20 kt becoming west
around 10 kt.
Tuesday...VFR. Northwest wind 10 to 15 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...
SHORT TERM...BORGHOFF
LONG TERM...JRB
AVIATION...
Hazardous weather outlook, Aug 24, 4:11 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
411 PM CDT Fri Aug 24 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
252115-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
411 PM CDT Fri Aug 24 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected this evening. A couple severe
storms are possible across southern Minnesota.

Widespread dense fog is expected overnight into Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There are several chances for strong to severe storms and heavy
rain next week. At this point the highest chance is late Sunday
through Tuesday morning along and north of I-94.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed across southern Minnesota
this evening.

Borghoff

In the hours before

Special weather statement, Aug 24, 5:22 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
522 PM CDT FRI AUG 24 2018

WIZ014-023-024-242345-
Polk-Pierce-St. Croix-
522 PM CDT FRI AUG 24 2018

...HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT THE
FOLLOWING COUNTIES...

Polk...Pierce...St. Croix...

At 520 PM CDT...radar estimates and spotter reports indicated
localized rainfall amounts in excess of 4 inches with widespread
amounts of 1-2 inches since earlier today. Additional showers and
thunderstorms could produce another inch of rain locally.

LOCATIONS IMPACTED INCLUDE...
River Falls, Hudson, New Richmond, North Hudson, Afton, Baldwin,
Hammond, Roberts, Woodville, Clear Lake, Clayton and Lakeland.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE LOW WATER CROSSINGS WHICH ARE POTENTIALLY
DANGEROUS IN HEAVY RAIN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4512 9216 4481 9240 4477 9252 4483 9256
      4492 9248 4494 9257 4477 9279 4482 9277
      4490 9278 4494 9275 4500 9277 4519 9251
      4534 9216
TIME...MOT...LOC 2220Z 267DEG 0KT 4489 9242
Local storm report, Aug 24, 5:23 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
523 PM CDT FRI AUG 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       4 N GLENWOOD CITY       45.12N 92.17W
08/24/2018  M5.92 INCH       ST. CROIX          WI   PUBLIC

            THE DURATION OF THE HEAVY RAIN EVENT WAS 4
            HOURS.

&&

CEO
Local storm report, Aug 24, 5:30 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
530 PM CDT FRI AUG 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       RIVER FALLS             44.86N 92.62W
08/24/2018  M6.00 INCH       PIERCE             WI   PUBLIC

            START TIME ESTIMATED. THE DURATION OF THE
            HEAVY RAIN EVENT WAS 5 HOURS.

&&

CEO
Special weather statement, Aug 24, 5:37 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
537 PM CDT FRI AUG 24 2018

WIZ023-024-250000-
Pierce-St. Croix-
537 PM CDT FRI AUG 24 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Pierce...St. Croix...

At 536 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over River Falls.

LOCATIONS IMPACTED INCLUDE...
River Falls, Prescott, Ellsworth, Diamond Bluff and Beldenville.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

LAT...LON 4472 9274 4474 9279 4476 9281 4494 9256
      4492 9248 4483 9256 4477 9252 4481 9239
      4465 9263
TIME...MOT...LOC 2236Z 267DEG 0KT 4476 9264
Special weather statement, Aug 24, 6:18 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
618 PM CDT FRI AUG 24 2018

MNZ078-WIZ024-250045-
Goodhue-Pierce-
618 PM CDT FRI AUG 24 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Goodhue...Pierce...

At 617 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over Red Wing.

LOCATIONS IMPACTED INCLUDE...
Red Wing, Ellsworth, Welch, Bay City, Frontenac, Vasa, El Paso,
Diamond Bluff, Wacouta, Esdaile, Red Wing Airport and Frontenac State
Park.

This includes U.S. Highway 61 between mile markers 82 and 102.

This includes  Treasure Island Casino.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

LAT...LON 4450 9250 4449 9280 4458 9279 4465 9263
      4486 9233 4470 9225 4454 9230 4454 9231
      4452 9230 4446 9232 4446 9243
TIME...MOT...LOC 2317Z 267DEG 0KT 4455 9247
Special weather statement, Aug 24, 6:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
649 PM CDT FRI AUG 24 2018

WIZ024>026-250145-
Pierce-Dunn-Pepin-
649 PM CDT FRI AUG 24 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Pierce...Dunn...Pepin...

At 649 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over Menomonie.

LOCATIONS IMPACTED INCLUDE...
Menomonie, Durand, Colfax, Boyceville, Pepin, Elmwood, Eau Galle,
Plum City, Knapp, Wheeler, Ridgeland and Stockholm.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4487 9172 4459 9186 4459 9202 4442 9208
      4443 9220 4450 9231 4469 9226 4477 9227
      4486 9219 4486 9214 4494 9214 4508 9209
      4521 9198 4521 9167
TIME...MOT...LOC 2349Z 267DEG 0KT 4474 9200

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:15 AM CDTSpecial Weather StatementMPXHennepin45 min
Aug 24, 8:59 AM CDTSpecial Weather StatementMPXAnoka, Hennepin46 min
Aug 24, 9:45 AM CDTSpecial Weather StatementMPXAnoka, Hennepin, Ramsey30 min
Aug 24, 10:37 AM CDTSpecial Weather StatementMPXRamsey, Washington38 min
Aug 24, 12:08 PM CDTSpecial Weather StatementMPXGoodhue37 min
Aug 24, 2:12 PM CDTSpecial Weather StatementMPXRenville48 min
Aug 24, 3:30 PM CDTSpecial Weather StatementMPXWaseca60 min
Aug 24, 3:37 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca53 min
Aug 24, 3:48 PM CDTSpecial Weather StatementMPXRenville57 min
Aug 24, 5:05 PM CDTSpecial Weather StatementMPXWaseca70 min
Aug 24, 5:07 PM CDTSpecial Weather StatementMPXStearns68 min
Aug 24, 5:22 PM CDTSpecial Weather StatementMPXSaint Croix83 min
Aug 24, 5:37 PM CDTSpecial Weather StatementMPXPierce83 min
Aug 24, 5:58 PM CDTFlash Flood WarningMPXPierce, Saint Croix3 hr
Aug 24, 6:18 PM CDTSpecial Weather StatementMPXPierce87 min

Nearby

Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.